What’s the Deal with Antidepressants and College Life?

solid gold advice with Dr. Jessi Gold email questions to solidgoldadvice@wustl.edu

I received a few questions about medication side effects that I will try my best to answer together. These questions directly pertain to antidepressants, or selective serotonin reuptake inhibitors (SSRIs) (https://www.nami.org/Learn-More/Treatment/Mental-Health-Medications/Types-of-Medication). Of note, when reading about medications online please try to read trusted sources like NAMI or the American Psychiatric Association. There is a lot of misinformation out there, particularly about psychiatry.

What can I expect on an antidepressant (SSRIs)?  

SSRIs are the first line treatment of choice for anxiety and depression and are also used regularly for PTSD and OCD. What to expect depends on your reason for taking them. For anxiety, I say to my patients that the purpose is not to wipe out your anxiety completely (it has an evolutionary basis! It is how you study for tests!), but instead to decrease your baseline level of it, decrease how often it is interfering with your day-to-day life, and decrease the frequency and intensity of peaks that you have (high bursts of anxiety around stressful events, for example). For depression, you can expect an improvement in overall outlook or mood, an improvement in physical symptoms (like sleep or appetite which may be increased or decreased depending), a decrease in hopelessness/suicidality, and even an increase in overall motivation. Of course, again, this depends on what symptoms you had in the first place.

How do I deal with the other potential side effects of medications? (Sleep issues, physical effects, and changes in sex drive/functioning) 

Unfortunately, SSRIs can take 6-8 weeks to work, but side effects are often immediate. Side effects typically come, last for a few days, and then leave. If they last longer than a few days (or even a week is a good time point), or are unbearable (like nausea and you can’t go to school because of it), contact your doctor. It is important to call your prescriber, especially before you just stop a medication on your own as some can make you feel worse if you just cold turkey stop them (often depending on your dose).

When you call, or see your provider in person, you should discuss your dose with them and choice of medication. Your will then together weigh the risks and benefits of the current medication and decide if you should stay on it, go on a lower dose, or switch to another medication. Sometimes, the medication has worked very well, except for a side effect, and you will choose to stay on it despite the side effect. In those cases, you can hope the side effect wears off over time, or, in cases of insomnia or lack of sex drive, for example, another medication can sometimes be added for a short time to help you cope with the side effect. On the other hand, if you choose to go off of the medication with the guidance of your doctor, switching to another medication in the SSRI category will typically not have the same side effects. In other words, if Prozac didn’t let you sleep, it is atypical that Zoloft also affects your sleep.

How do you distinguish between side effects of medications (ex. fatigue) and normal reactions to school-related stressors?

This question is hard as changes to sleep and appetite can come from school and stress or can come from medication. The best answer I have to this is to look at the time course. When did the symptoms start after you started your medications? Did they occur right after a dose increase? What else was going on in your life at the time of the symptoms appearing–did they happen right around finals or another stressful period in your life? Time course is your best predictor of who is the culprit, but ultimately, it can be often be difficult to flesh out the difference as all of these things can happen simultaneously.

Got a question you’d like to ask Dr. Gold? Email [email protected] to aubmit your question. All questions will be kept anonymous.